Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 40, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 7, 2020, 12:06 PM CDT for Reno County, Kansas. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2020, 12:06 PM CDT (17:06 UTC)
- Expired
- May 7, 2020, 12:17 PM CDT
- In force
- 11 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Reno County, KS
The radar
The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 5.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 617 m²/s²
- 0-3 km storm-relative helicity
- 962 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
768 WUUS53 KICT 071706 SVRICT KSC155-071730- /O.NEW.KICT.SV.W.0040.200507T1706Z-200507T1730Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 1206 PM CDT Thu May 7 2020 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Northeastern Reno County in south central Kansas... * Until 1230 PM CDT. * At 1205 PM CDT, a severe thunderstorm was located over South Hutchinson, moving east at 55 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Hutchinson, South Hutchinson, Buhler, Yoder, Willowbrook and Hutchinson Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3817 9770 3793 9770 3791 9802 3812 9806 TIME...MOT...LOC 1705Z 255DEG 47KT 3803 9792 HAIL...1.00IN WIND...<50MPH $$ METZGER
1 follow-up statement
806
WWUS53 KICT 071717
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1217 PM CDT Thu May 7 2020
KSC155-071726-
/O.CAN.KICT.SV.W.0040.000000T0000Z-200507T1730Z/
Reno KS-
1217 PM CDT Thu May 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RENO COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm. Hail up to nickels have been
reported with this storm.
LAT...LON 3817 9770 3793 9770 3791 9802 3812 9806
TIME...MOT...LOC 1714Z 255DEG 47KT 3807 9773
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 6:06 AM CDT, 6 hours earlier.
Area forecast discussion, May 7, 6:06 AM CDT, 6 hours before
Area Forecast Discussion National Weather Service Wichita KS 606 AM CDT Thu May 7 2020 .SHORT TERM...(Today through Sunday) Issued at 322 AM CDT Thu May 7 2020 Expecting scattered showers and isolated thunderstorms increasing from the west this morning, with chances and coverage gradually becoming numerous this afternoon and evening, as deep warm advection commences ahead of a seasonably strong shortwave and associated cold front approaching from the northwest. Surface-850mb moisture return will be modest at best due to high pressure along the Gulf Coast, which will limit instability across the forecast area. While widespread severe weather appears unlikely with this system, strong lift coupled with a combination of marginal instability and strong deep layer shear should support a risk of strong to marginally severe storms, especially from around midday through the evening, generally along/west of the Flint Hills corridor, where mid-level lapse rates and associated instability rooted above 850mb is higher than points further east/northeast. Main threats will be dime to quarter size hail, along with isolated damaging wind gusts and locally heavy rain. Activity should end fairly rapidly from the north during the evening and overnight. Below normal temperatures will prevail Friday through the weekend, with thickness values only supporting daytime highs in the 60s. Overnight lows will be coolest Friday night/early Saturday, with mid to upper 30s likely. At this time, we are not expecting sub-freezing temperatures. .LONG TERM...(Sunday Night through Wednesday) Issued at 322 AM CDT Thu May 7 2020 Model consensus continues to advertise relatively cool and wet weather Sunday night through Tuesday. Thickness values coupled with extensive clouds and precipitation may only support 50s for daytime highs. Instability rooted above 850-700mb appears meager, so strong or severe storms are unlikely. Ensemble means continue to hint at a possible pattern change by mid- late next week, with subtle western CONUS troughing and eastern CONUS ridging taking shape. This would support a return to near or above normal temperatures, along with an increasing spring-like strong to severe thunderstorm threat across Mid-America. Stay tuned. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 606 AM CDT Thu May 7 2020 Scattered showers and isolated storms will affect central Kansas through mid-morning along and west of I-135. Additional showers and storms are expected later today into this evening as a stout upper level trof moves across the area. MVFR cigs are expected this evening with clouds scattering out late tonight as stronger north winds set in across the area. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 48 63 39 / 70 70 0 0 Hutchinson 65 46 62 37 / 60 50 0 0 Newton 64 45 61 37 / 70 70 0 0 ElDorado 65 47 61 37 / 70 80 0 0 Winfield-KWLD 70 49 64 38 / 60 80 0 0 Russell 66 43 63 37 / 50 30 0 0 Great Bend 66 44 63 38 / 50 30 0 0 Salina 63 45 61 37 / 70 40 0 0 McPherson 64 45 61 37 / 70 50 0 0 Coffeyville 69 51 63 37 / 60 90 0 0 Chanute 66 49 61 37 / 60 90 0 0 Iola 65 48 60 36 / 70 90 0 0 Parsons-KPPF 68 51 61 37 / 60 90 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...KED
Hazardous weather outlook, May 7, 4:37 AM CDT, 7 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 437 AM CDT Thu May 7 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-080945- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 437 AM CDT Thu May 7 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms will impact the region today through this evening. A few strong to marginally severe thunderstorms are possible, especially generally along and west of the Flint Hills corridor. The main threats will be dime to quarter size hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic shower and thunderstorm chances are forecast late Sunday night through mid to late next week. While there is still a lot of uncertainty with timing and location, at least strong storms would appear to be possible during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, May 7, 11:29 AM CDT, 37 minutes before
Special Weather Statement National Weather Service Wichita KS 1129 AM CDT Thu May 7 2020 KSZ047-048-050-071715- Ellsworth KS-Rice KS-Barton KS- 1129 AM CDT Thu May 7 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southern Ellsworth County in central Kansas... Northern Rice County in central Kansas... East central Barton County in central Kansas... * Until 1215 PM CDT. * At 1126 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Claflin...moving east at 50 mph. * Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Claflin, Kanopolis, Holyrood, Bushton, Geneseo, Lorraine, Frederick, Kanopolis Lake and Kanopolis State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3876 9793 3844 9792 3840 9853 3858 9859 TIME...MOT...LOC 1628Z 256DEG 42KT 3851 9847 METZGER
Special weather statement, May 7, 11:44 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
1144 AM CDT Thu May 7 2020
KSZ047-048-071715-
Ellsworth KS-Barton KS-
1144 AM CDT Thu May 7 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Ellsworth County in central Kansas...
Northeastern Barton County in central Kansas...
* Until 1215 PM CDT.
* At 1142 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Holyrood, or 8 miles north of
Claflin...moving east at 55 mph.
* Hail up to the size of nickels...and wind gusts up to 50 mph will
be possible with this storm.
* Locations impacted include...
Ellsworth, Kanopolis, Holyrood, Lorraine, Kanopolis Lake, Kanopolis
State Park and Ellsworth Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3870 9849 3874 9849 3887 9796 3887 9793
3860 9793 3853 9854 3870 9860
TIME...MOT...LOC 1644Z 256DEG 49KT 3864 9848
METZGERSpecial weather statement, May 7, 11:48 AM CDT, 18 minutes before
Special Weather Statement National Weather Service Wichita KS 1148 AM CDT Thu May 7 2020 KSZ067-071745- Reno KS- 1148 AM CDT Thu May 7 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Reno County in south central Kansas... * Until 1245 PM CDT. * At 1145 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Neola...moving east at 55 mph. * Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Hutchinson, South Hutchinson, Buhler, Haven, Pretty Prairie, Arlington, Turon, Partridge, Sylvia, Plevna, Abbyville, Yoder, Willowbrook, Langdon, Hutchinson Airport, Cheney State Park and Cheney Lake. LAT...LON 3807 9847 3817 9770 3774 9770 3774 9846 TIME...MOT...LOC 1647Z 256DEG 48KT 3787 9859 METZGER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 11:29 AM CDT | Special Weather Statement | ICT | Ellsworth | 46 min |
| May 7, 11:44 AM CDT | Special Weather Statement | ICT | Ellsworth | 31 min |
| May 7, 11:48 AM CDT | Special Weather Statement | ICT | Reno | 57 min |
| May 7, 12:17 PM CDT | Special Weather Statement | ICT | Ellsworth | 43 min |
| May 7, 12:21 PM CDT | Special Weather Statement | ICT | Kingman | 39 min |
| May 7, 12:25 PM CDT | Special Weather Statement | ICT | Rice | 35 min |
| May 7, 12:29 PM CDT | Special Weather Statement | ICT | McPherson | 31 min |
| May 7, 12:56 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Rice | 12 min |
| May 7, 1:05 PM CDT | Special Weather Statement | ICT | Kingman | 25 min |
| May 7, 1:06 PM CDT | Special Weather Statement | ICT | Sedgwick | 24 min |
| May 7, 1:08 PM CDT | Special Weather Statement | ICT | Rice | 52 min |
| May 7, 1:31 PM CDT | Special Weather Statement | ICT | McPherson, Rice | 29 min |
| May 7, 1:54 PM CDT | Special Weather Statement | ICT | Reno | 21 min |
| May 7, 2:17 PM CDT | Special Weather Statement | ICT | Reno | 28 min |
| May 7, 2:24 PM CDT | Wind Advisory | ICT | Barton, Ellsworth, Harper, Kingman, Lincoln, Reno and 2 more | 19 hr |
| May 7, 2:35 PM CDT | Special Weather Statement | ICT | Reno | 25 min |
| May 7, 3:04 PM CDT | Special Weather Statement | ICT | Sedgwick | 26 min |
| May 7, 3:18 PM CDT | Special Weather Statement | ICT | Sedgwick | 27 min |
| May 7, 3:24 PM CDT | Special Weather Statement | ICT | Sumner | 36 min |
| May 7, 4:42 PM CDT | Special Weather Statement | ICT | Cowley | 33 min |
| May 7, 4:59 PM CDT | Special Weather Statement | ICT | Chautauqua | 31 min |
| May 7, 5:10 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 19 min |
| May 7, 5:13 PM CDT | Special Weather Statement | ICT | Cowley | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.